Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 407, NWS Atlanta, GA

August 10, 2006Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 10, 2006, 3:39 PM EDT for Whitfield County, Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 3:39 PM EDT (19:39 UTC)
Expired
Aug 10, 2006, 4:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:40 PM EDTTSTM WND DMGDalton, GASEVERAL TREES DOWN IN AND AROUND DALTON
Aug 10, 3:40 PM EDTHAIL 12 Nw Dalton, GA
Aug 10, 3:45 PM EDTHAIL 0.75Dalton, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 101939
SVRFFC
GAC313-102015-
/O.NEW.KFFC.SV.W.0407.060810T1939Z-060810T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 415 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR DALTON...
  MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TILTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3483 8492 3474 8513 3461 8503 3462 8493
      3478 8486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:30 AM EDT, 10 hours 9 minutes earlier.

Area forecast discussion, Aug 10, 5:30 AM EDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU AUG 10 2006

314 AM EDT THU AUG 10 2006 DISCUSSION
.SHORT TERM...(TODAY THROUGH SATURDAY)
LATEST UPPER CHARTS SHOW A PERSISTENT MID-UPPER RIDGE CENTERED OVER
THE LOWER MS VALLEY WITH GEORGIA ON THE EASTERN PERIPHERY. FORECAST
MODELS CONTINUE TO SHOW SUBTLE IMPULSES RIDING DOWN THE NW FLOW AND
WEAKENING THE NE-EAST SIDE OF THE RIDGE THRU THE SHORT TERM. THIS
WILL RESULT IN SLIGHTLY COOLER 500 MB TEMPS...WHICH IN TURN
INCREASES INSTABILITIES. LATEST SURFACE MAP SHOWS REMNANTS OF A WEAK
COOL FRONT STALLED ACROSS EAST TN-WEST KY AND INTO MO...WITH A
SUBTLE LEE SIDE SURFACE TROUGH NOSING IN ACROSS NE AND EAST CENTRAL
GA. ONCE AGAIN...EXPECT AN ACTIVE EAST RIDGE PERIPHERY TO INTERACT
WITH THE WEAK SURFACE TROUGH TO HELP SPARK SCATTERED TSTMS DURING
AFTERNOON AND EVENING HOURS. SINCE THE MID LEVEL RIDGE CONTINUES TO
HOLD ITS GRIP ON THE DEEP SOUTH...EXPECT WEAK LOW-MID LEVEL SHEAR
AND MID LEVEL STABILITY TO HELP HOLD MOST OF THE CONVECTION BELOW
SEVERE LIMITS. HOWEVER...AN ISOLATED SEVERE STORM OR TWO IS
POSSIBLE... ESPECIALLY DURING MAX HEATING...WITH WIND GUSTS TO 60
MPH...DIME TO PENNY SIZE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN THE MAIN THREATS FROM STRAY SEVERE STORMS. OTHERWISE...MOST OF
THE STORMS WILL PRODUCE 35-45 MPH WIND GUSTS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAIN. GFS IS TRYING TO PUSH A WEAK COOL FRONT DOWN
TOWARD NORTH GA BY LATE FRIDAY...THEN STALLING ACROSS CENTRAL GA ON
SATURDAY WITH A MUCH MORE ACTIVE NW FLOW ALOFT THAN THE NAM. THE NAM
ALSO HOLDS THE COOL FRONT NORTH OF GA THRU SATURDAY. TENDING TO LEAN
TOWARD THE LESS AGGRESSIVE NAM AT THIS TIME...BUT WILL CONTINUE TO
SHOW SCATTERED COVERAGE OF POPS ACROSS THE FORECAST AREA FOR FRIDAY
AND SATURDAY. HAVE LEANED TOWARD THE WARMER NAM GUIDANCE FOR HIGHS
FOR TODAY AND FRIDAY WITH CONTINUED RIDGE INFLUENCE EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
WILL SHOW A SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA ON SUNDAY AS A WEAK FRONTAL BOUNDARY IS PROGD TO SLIP
SOUTH OF THE AREA SUNDAY AFTERNOON. HIGH PRESSURE BUILDS OVER THE
REGION ON MONDAY...LESSONING RAIN CHANCES AND PUSHING HIGHS BACK
INTO THE LOWER TO MID 90S. THIS MAY BE SHORT-LIVED THOU AS THE GFS
SHOWS ANOTHER COOL FRONT APPROACHING NORTH GA BY LATE TUESDAY...
THEN PUSHING INTO CENTRAL GA ON WEDNESDAY. HOWEVER...THE UPPER RIDGE
REMAINS STRONG SO EXPECT ISOLATED TO LOW SCATTERED COVERAGE OF TSTMS
AT BEST...AND MAINLY DURING AFTERNOON-EARLY EVENING HEATING.
&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED AT TAF SITES.  UPPER RIDGE TO WEST OF
FORECAST AREA WITH A FEW WEAK IMPULSES MOVING THROUGH FLOW ACROSS
FORECAST AREA BY THIS AFTERNOON.  CLOUD COVER WILL REMAIN ABOVE 3KFT
THROUGHOUT FORECAST PERIOD.  EXPECT ISOLATED VISIBILITIES TO DROP
INTO MVFR CRITERIA THROUGH 12Z...OTHERWISE REMAIN ABOVE 5 SM.
MODELS INDICATING THUNDER A LITTLE LATER TODAY AND HAVE VCTS AFTER
19Z WITH TEMPO -TSRA 22-02Z.  MAINLY WEST WINDS WILL PREVAIL
05-08KTS ACROSS THE TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         94  74  91  72 /  50  30  50  40
ATHENS          94  73  93  72 /  50  30  50  40
GAINESVILLE     93  74  91  71 /  40  30  50  40
ROME            97  74  92  75 /  40  30  50  40
COLUMBUS        95  76  92  74 /  50  40  50  30
MACON           96  76  94  74 /  50  30  50  30
PEACHTREE CITY  93  73  91  72 /  50  30  50  30
CARTERSVILLE    91  71  89  71 /  50  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Aug 10, 11:30 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU AUG 10 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
THE UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL CONTINUE TO DRIFT
WESTWARD AS SEVERAL WEAK IMPULSES MOVE ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON. A WEAK SURFACE BOUNDARY OVER
NORTH AND CENTRAL GEORGIA WILL ACT AS A FOCUS FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...
HAIL UP TO QUARTER SIZE AND FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DISCUSSION...
THE WARM...MOIST AIRMASS ACROSS THE REGION...COMBINED WITH A WEAK
SURFACE BOUNDARY AND DAYTIME HEATING WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA BY THIS AFTERNOON.
THE AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON WITH CAPE VALUES IN THE 2000 TO 3000 RANGE AND LIFTED
INDICES AROUND -4 TO -6. THE LACK OF VERTICAL WIND SHEAR WILL LIMIT
SEVERE POTENTIAL TO ISOLATED POSSIBLE THIS AFTERNOON AND EVENING.
THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 AND 10
PM...ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING. A MODERATELY STRONG COLD FRONT WILL APPROACH
GEORGIA LATE FRIDAY WHICH COULD ENHANCE SEVERE THUNDERSTORM
POTENTIAL FRIDAY AFTERNOON AND FRIDAY NIGHT ESPECIALLY ACROSS NORTH
GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED THROUGH TONIGHT. HOWEVER...ANY
REPORTS OF SEVERE WEATHER SHOULD BE RELAYED AS SOON AS POSSIBLE TO
YOUR LOCAL EMERGENCY COORDINATOR AND THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 10, 2:34 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT THU AUG 10 2006

GAZ014-101900-
234 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN SOUTHERN DAWSON COUNTY UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SOUTHERN
DAWSON COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DOUGHERTY AND DAWSONVILLE. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DAWSON COUNTY...INCLUDING THE CITIES OF
DOUGHERTY AND DAWSONVILLE. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 3:01 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT THU AUG 10 2006

GAZ019-101945-
301 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN FLOYD COUNTY UNTIL 345 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARMUCHEE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ARMUCHEE...SHANNON...ROME...PINSON AND LINDALE.
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING THE CITIES OF
ARMUCHEE...SHANNON...ROME...PINSON AND LINDALE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 3:04 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT THU AUG 10 2006

GAZ022-101945-
304 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN FORSYTH COUNTY UNTIL 345 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FORSYTH COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MATT...CHESTATEE...COAL MOUNTAIN...DREW AND CUMMING.
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 3:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT THU AUG 10 2006

GAZ004-102000-
335 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN WHITFIELD COUNTY UNTIL 400 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALTON...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DALTON AND TILTON. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:26 PM EDTSevere Thunderstorm WarningFFCClayton34 min
Aug 10, 3:50 PM EDTSevere Thunderstorm WarningFFCCherokee25 min
Aug 10, 6:34 PM EDTSevere Thunderstorm WarningFFCDouglas26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.